Secret Compass Death being investigated

coperarthcoperarth Member
edited November 2013 in Thoroughbred Racing & Sales
I read in the Paulick Report that Secret Compass's death is being investigated. Her health records for six months have been turned over voluntarily by Bob Baffert, her trainer. Sad thing is Baffert has lost three horses in less than a year, 2 of which were owned by the same owner.
http://www.paulickreport.com/news/ray-s-paddock/vet-records-provided-voluntarily-in-secret-compass-death/
«1

Comments

  • I believe it was a freak accident. She broke a leg, no drugs involved. The vet clearly states it was a horrific break and nothing they could do to save her
  • edited November 2013
    It is being investigated. I'm thinking it's because of the other deaths from that barn more than just Secret Compass. Don't know for sure, though.
  • It probably is, hes had several horses drop dead after training or have had heart attacks, but nothing came of that investigation.
  • It's part of an ongoing project by the CHRB to investigate as many horse deaths as possible. The more information owners and trainers are willing to contribute, the easier it becomes to isolate factors that contribute to breakdowns and hopefully, correct or mitigate them. Kudos to the connections for making the vet records available.
  • I agree lauraj, I was surprised to hear that they didn't have to turn over vet reports, so glad they did. But, I was surprised because how could you do a good investigation without them. Weird!
  • Anyone read the Paulick report about the investigation? It says Baffert has done nothing wrong , but something is wrong!! Whatever that means ...
  • Hmmm. Watch this space, I guess.
  • Anyone read the Paulick report about the investigation? It says Baffert has done nothing wrong , but something is wrong!! Whatever that means ...
    Didn't read the Paulick article but here is the DRF one: http://www.drf.com/news/baffert-exonerated-california-horse-racing-board-equine-deaths
  • And i quote from the article:

    “Statistically it is extremely abnormal,” Arthur said toward the end of a nearly hour-long presentation to the board. “We couldn’t find anything. It doesn’t change the fact we don’t have an answer. It does say there is something wrong here.”
  • Apparently all of his horses had Hypothyroid issues at the time

    Baffert told Arthur during the investigation that he used thyroxine on all his horses, but quit last March after the seventh died. Arthur said it was rare for the medication to be used that extensively.“I haven’t found a barn that uses it on all their horses,” he said. “It was legally dispensed and reported as labeled. It was within their right to do so. There is no violation of any rules. You want to have an ‘Aha!’ moment, but this was used in his stable all the time.”
  • edited November 2013
    I'm pretty sure we all know that all these horses didn't have hypothyroid issues, right? What are the odds? Especially in 2 year olds?
  • Apparently all of his horses had Hypothyroid issues at the time

    Baffert told Arthur during the investigation that he used thyroxine on all his horses, but quit last March after the seventh died. Arthur said it was rare for the medication to be used that extensively.“I haven’t found a barn that uses it on all their horses,” he said. “It was legally dispensed and reported as labeled. It was within their right to do so. There is no violation of any rules. You want to have an ‘Aha!’ moment, but this was used in his stable all the time.”
    I think the strange thing should be that all of his horses were suffering from Hypothyroid issues. Apparently it's not an issue that can easily be diagnosed in a horse (some even say it doesn't exist) because the T4 and T3 hormones vary so much in horses, and can also be effected by other drugs. That's what I got from these articles anyway.
    http://www.ker.com/library/health/2010/07/diagnosing-hypothyroidism-in-horses.html
    http://veterinarynews.dvm360.com/dvm/article/articleDetail.jsp?id=746140
  • Yea, i was being sarcastic when i said that lol how can ALL of your horses be treated for this issue? Thats not possible to me, seems to me that there was something in that medication that inhanced the performance, i could be wrong. Why would ALL of his horse have hypothyroidism?
  • I'm pretty sure we all know that all these horses didn't have hypothyroid issues, right? What are the odds? Especially in 2 year olds?
    Exactly my point, its weird. Same with lasix, all horses are on lasix now even if they dont bleed.

  • Another article about Thyroxin and its usses for horses

    http://www.petplace.com/horses/hypothyroidism-in-horses/page1.aspx
  • Thyroxine has also been added to list of prohibited substances for 2014 because it can enhance performance. See first sentence under summary.
    http://www.fei.org/news/changes-fei-equine-prohibited-substances-list-2014
  • Very interesting article, rachel. Sounds like they're on to something in the Baffert cases. Interesting reading about thyroxine because I have to take it myself, in an extremely low dosage. It hasn't helped me run any faster.
  • Paniolo_GalPaniolo_Gal Member
    edited November 2013
    Very interesting article, rachel. Sounds like they're on to something in the Baffert cases. Interesting reading about thyroxine because I have to take it myself, in an extremely low dosage. It hasn't helped me run any faster.
    That's a good one VA_in_CA! I picture a group of us Forum members at the racetrack, ready to break out from the starting gate...each of us loaded on some sort of medication to see who runs faster to the finish line! I wonder if Lipitor or Prednisone would help me in this case! LOL!
  • Also, side effects from taking Thyroxin can be elevated heart rate
  • Goodness, we do better research than the big shots have for this case!
  • Im not saying thyroxin shouldnt be used, cuz its a medication for certain things in horses, however if your using it to enhance the performance cuz something in it does indeed do that, then your abusing it and it will bring about side effects.
  • Also, side effects from taking Thyroxin can be elevated heart rate
    Hmmm...you probably already pondered the connection as to why so many horses died of a heart attack after a workout...especially in the barn of you know who.
  • It makes sense now
  • Good to remember...all medications CAN have unexpected effects on the body.
    Deaths due to misuse of diabetic meds (especially insulin) and blood thinners (ie cumadin) are fairly high. Be careful out there...question everything!
  • Wonder if any of the horses had an allergic reaction or sensitivity to Thyroxin and is there a way during the necropsy to determine if that's the case. There appears to be some connection to that drug and the deaths of some of those horses. That drug seems to be the common denominator.

    Some meds have no effect on ability and are not enhancements but they can mask conditons which otherwise may hinder a horse's ability. Therefore, they could improve performance.
Sign In or Register to comment.